NCPA - National Center for Policy Analysis

FROM BLESSING TO CURSE?

May 25, 2006

Although Mirapex and similar dopamine drugs have helped thousands of Parkinson's patients, researchers are beginning to detect a small group for which the medicine seems to act like a jolt of electricity, triggering bizarre, out-of-control urges, say observers.

According to a University of Toronto study presented last month, as many as 1 in 15 patients taking the drugs -- potentially thousands of people -- may have compulsive reactions:

  • An elderly California widower started wearing dresses, heels and lipstick; one man became obsessed with fast driving and abandoned his job to ride a jet ski up the California coast, according to a study by University of Southern California researchers.
  • Drug makers say they are monitoring reports but so far the rate of compulsions does not exceed that of the general population. One company chalked up complaints to coincidence.

An August 2003 report in the journal Neurology linked the drugs to gambling in eight Arizona patients. Although the rate was the same as in the general population, the drug appeared to act as a trigger in patients, who stopped gambling when the medicine was discontinued. Dr. Mark Stacy said he conducted the study after the wives of two patients told him their husbands had become gamblers.

No one knows how many patients develop compulsions, say observers:

  • Coming up with a figure is difficult because behaviors vary and no large clinical trial has studied the phenomenon. Doctors say the drugs are valuable and most patients take them without undergoing personality shifts.
  • Why compulsive reactions seem to grip only a minority of patients is a mystery. Some researchers speculate that genetic differences among individuals in the number and variation of dopamine receptors are to blame.

Source: Denise Gellene, "From Blessing to Curse? Drugs that relieve Parkinson's symptoms may also trigger odd urges: jet skiing up the coast, collecting toys or gambling compulsively," Los Angeles Times, May 23, 2006.

 

Browse more articles on Health Issues